Susan Biali, MD
The medication youre on could cause drug-induced nutritional deficiency. We look at some common medications and the supplements that offset these deficiencies.
The other day at the clinic I opened the examining room door to find my patient sitting with her nose buried in my gigantic Compendium of Pharmaceuticals and Specialties reference book. “A little light reading?” I asked. “Hardly,” she laughed. “I can’t believe how much information is in here!”
This huge book has tissue-thin pages with tiny print and lists detailed information on 2,500 pharmaceutical products. While that is a large number, it doesn’t cover all pharmaceuticals, as I’ve discovered myself when searching for a particular medication.
It’s virtually impossible for physicians, especially general practitioners like me, to know all possible side effects of all the medications we prescribe. We’re aware of the most common side effects—especially dangerous ones, but I would wager that few of us are aware of nutritional deficiencies that some medications may cause, except in situations where those deficiencies are well known or can be severe.
Inform yourself as well as you can about what you’re taking. Ask your doctor, pharmacist, and/or natural health practitioner about nutritional concerns whenever you’re prescribed a new medication; if they don’t have an immediate answer, they may be able to look up the answer for you. Also, read carefully any printed information that the pharmacy issues with your prescription.
As you’ll see below, a number of common medications may cause multiple vitamin and mineral deficiencies. If you’re taking any medication regularly, whether prescription or over-the-counter, taking a daily multivitamin and mineral supplement may be advised. Of course, check with your health practitioner first to ensure that doing so won’t interfere or interact with your treatment in any way.
Oral contraceptive pills
The Pill is the top contraceptive choice for women under 30, used by well over a million women in Canada. The associated potential nutrient deficiencies have been written about in the scientific literature for decades.
Despite this, I don’t think most physicians are aware of this side effect. According to the University of Maryland Medical Center, the oral contraceptive pill can deplete various B vitamins, including folic acid, B6, riboflavin, and B12, as well as magnesium, zinc, and vitamin C.
Many women also use an injectable, long-lasting form of progesterone for contraception (medroxyprogesterone or Depo-Provera). Unfortunately long-term use can decrease bone density and increase risk of osteoporosis.
Experts suggest that patients not be on this medication for more than two years, and don’t recommend that women use this contraceptive unless all other options have been carefully considered.
I have encountered women who have been receiving these injections for years and didn’t know about the possible effect on their bones; every single woman taking this medication must be taking daily calcium and vitamin D supplements. Consult your health care practitioner before taking calcium supplements.
Sufferers of heartburn and indigestion frequently take over-the-counter acid blockers such as ranitidine (Zantac) to ease their symptoms. These medications raise the pH of your stomach and can affect the absorption of certain nutrients such as B12, folate, vitamin D, calcium, iron, and zinc, especially with prolonged use.
This issue is most important in the elderly, who produce less stomach acid and are already at risk for B12 deficiency. Prescription “proton pump inhibitors” that block acid, including omeprazole/Losec or pantoprazole/Pantoloc, also can cause decreased absorption of B12 and folate.
When a patient presents with persistent high blood pressure that doesn’t respond to lifestyle interventions, the first medication that doctors frequently prescribe is the diuretic hydrochlorothiazide.
All physicians are aware of this drug’s tendency to leach potassium from the body, and most will periodically check potassium levels and advise patients to consume potassium-rich foods such as bananas or orange juice. These “water pills” dehydrate, and the associated water loss can deplete sodium, magnesium, coenzyme Q10, and B vitamins.
If you’re prescribed this type of diuretic, talk to your doctor before consuming a no- or low-sodium diet. A final note: thiazide diuretics can be prescribed in combination form with a “potassium-sparing” diuretic that can increase your blood potassium levels, so be sure to check with your doctor about any dietary precautions.
Metformin (Glucophage) is commonly prescribed to people with diabetes who can’t manage their blood sugar levels through dietary and lifestyle modifications. It’s also prescribed to women with polycystic ovarian syndrome to offset insulin resistance and a prediabetic state that predisposes them to weight gain and other health issues.
Long-term use of metformin can deplete levels of folate and vitamin B12. These B vitamins are important for cardiovascular health, especially for people with diabetes who are already at increased risk for heart disease.
When I prescribe antibiotics I instruct my patients to pick up a quality probiotic to take during their prescription and for several weeks afterward. Antibiotics kill your own intestinal flora in addition to the illness-causing bacteria that they treat. The resulting bacterial imbalance can create a host of problems, including decreased immune function and poor digestion and nutrient absorption.
Antibiotics such as tetracyclines, prescribed by some physicians to treat acne, bind minerals such as calcium, magnesium, iron, and zinc. If you require this type of antibiotic, avoid taking these minerals at the same time as you take your medicine, but do consider taking a mineral supplement to replace them, especially if you’re taking the medication long term.
Supplements to support medication
Oral contraceptive pill
Injected progesterone contraceptive (Depo-Provera)
Calcium and vitamin D
2) Proton pump inhibitors (omeprazole)
Vitamin B complex
|Thiazide diuretics||• Daily multivitamin/mineral|
• Coenzyme Q10
*Use caution with potassium supplements; only use under close medical direction and supervision.
|Vitamin B complex|
|Tetracyclines||Multimineral supplement taken at a different time of day than the antibiotic|